Tennessee, 2015

Winter Storm in Tennessee, February 25 to 26, 2015

February 25 to 26, 2015 · NWS HUN · 3 events in 3 counties and zones

A snow storm impacted the Tennessee Valley during the afternoon and evening of the 25th. Snow spread northeast during this period producing rapidly deteriorating conditions due to snow falling heavily in a short period of time.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A snow storm impacted the Tennessee Valley during the afternoon and evening of the 25th. Snow spread northeast during this period producing rapidly deteriorating conditions due to snow falling heavily in a short period of time. Snowfall rates of up to 1 inch per hour were reported at times. The heaviest snow fell just to the south in northern Alabama. However, accumulations of 4 to 5 inches were received in southern portions of Lincoln, Moore, and Franklin counties with 1 to 3 inches in northern portions of these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 25, 1:41 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Feb 25, 1:41 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
141 PM CST WED FEB 25 2015

.DISCUSSION...
DISCUSSION WILL FOCUS ON THE NEAR TERM. WATER VAPOR IMAGERY SHOWS
IMPRESSIVE UPPER WAVE CENTERED IN SC AR NOW TRACKING RAPIDLY ENEWD AT
40KT. PRECIPITATION IN THE FORM OF PL AND SN WAS MAKING SLOW BUT SURE
PROGRESS NE. THE NORTHERN EDGE OF THE PRECIP EXTENDED FROM NEAR
MEMPHIS TO JUST S OF MSL TO DCU AND 8A0. A FEW REPORTS OF 1/4SM +SN
ARE NOW COMING IN WITH THIS BAND. BUT IT IS HITTING A DRY AIR POCKET
IN MID LEVELS FURTHER NORTH. WE'VE OBSERVED VIRGA ALL MORNING, BUT
CIGS CONTINUE TO DROP AND THE SNOW SHOULD OVERSPREAD THE REST OF NRN
AL IN THE NEXT 1-2 HOURS. NOT SO CERTAIN IN SOUTHERN TN, AND IT MAY
BE A BIT MORE DELAYED THERE. THE NORTHERN EXTENT OF THE SNOW IN AR
SEEMS TO HAVE HALTED S OF LIT TO MEM, AND WE'LL HAVE TO WATCH THIS IN
THE NEXT FEW HOURS TO SEE IF THIS TREND EXTRAPOLATES EWD.

SHORT RANGE MODELS DEPICT THE CENTER OF THE SHORTWAVE AT 7H ACROSS
THE NW TIP OF AL INTO SWRN TN BETWEEN 00-03Z. TYPICALLY THE STRONGEST
FORCING OCCURS BENEATH THE 7H UPPER WAVE. SNOW SHOULD DIMINISH AND
END RATHER ABRUPTLY IN NWRN AL BETWEEN 01-03Z, AND FROM 03-05Z ALONG
AND NEAR THE I-65 CORRIDOR. WE WILL FOLLOW CLOSE TO THE NAM QPF WITH
AN ADDITIONAL 1-3 INCHES AFTER 00Z (WITH ISOLATED HIGHER TOTALS
POSSIBLE), ESPECIALLY IN OUR EASTERN COUNTIES AND ATOP THE HIGHER
TERRAIN. TEMPERATURES REMAIN ABOVE FREEZING UNTIL THE SNOW FALLS
HEAVILY. NEVERTHELESS, ACCUMS SHOULD OCCUR RATHER QUICKLY ON GRASSY
AREAS, AND ROADWAYS SHOULD FOLLOW SUIT. FORTUNATELY, WINDS ARE VERY
LIGHT, SO NO BLOWING OR DRIFTING ARE EXPECTED WITH THIS STORM.
HOWEVER, VSBYS WILL BE REDUCED TO 1/4 OR LESS FOR A FEW PERIODS.
TEMPS WILL BE TRICKY ON THURSDAY WITH ALL MODEL GUIDANCE INDICATING
TEMPS WARMING INTO THE U30S-L40S. WE HAVE INDICATED COOLER TEMPS ON
THURSDAY WHERE THE GREATER SNOW TOTALS ARE EXPECTED (MAINLY OUR SERN
COUNTIES).

SUGGESTED MODEL BLENDS WERE FOLLOWED RATHER CLOSELY IN THE
EXTENDED. A VERY ACTIVE WSWLY FLOW PATTERN DEVELOPS NEXT WEEK,
BRINGING SEVERAL CHCS OF RAINFALL AND POSSIBLY THUNDERSTORMS AS WELL.

AK

&&

.AVIATION...
/ISSUED 1155 AM CST WED FEB 25 2015/
FOR 18Z TAFS...
A MIX OF LIGHT SNOW AND SLEET SHOULD ARRIVE AT BOTH TERMINALS BETWEEN
18-19Z. THEN TRANSITION OVER TO ALL SNOW BY 21Z WITH SOME HEAVY SNOW
POSSIBLE AT TIMES. IN THE HEAVIER BANDS OF SNOW...VISIBILITIES MAY
LOWER TO A HALF A MILE AT TIMES...OTHERWISE EXPECT VIS TO BE LESS
THAN 3 MILES. CIGS ARE EXPECTED TO BE AROUND 700 FT THROUGH
MIDNIGHT. THEN AS SNOW TAPERS OFF EXPECT CIGS AND VIS TO BECOME MVFR
AND REMAIN MVFR THROUGH THURSDAY MORNING.

STUMPF

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    30  41  24  35 /  90  10  10   0
SHOALS        29  44  21  35 /  80  10  10   0
VINEMONT      28  39  23  31 /  90  10  10   0
FAYETTEVILLE  30  39  20  32 /  90  10  10   0
ALBERTVILLE   29  38  25  35 /  90  10  10   0
FORT PAYNE    31  40  25  38 / 100  10  10   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER STORM WARNING UNTIL 3 AM CST THURSDAY FOR ALZ001>010-016.

TN...WINTER STORM WARNING UNTIL 3 AM CST THURSDAY FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 25, 11:39 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1139 AM CST WED FEB 25 2015

ALZ001>010-016-TNZ076-096-097-261200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1139 AM CST WED FEB 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

LIGHT AND MODERATE SNOW WILL CONTINUE LATE THIS EVENING INTO TONIGHT
AS THE STORM SYSTEM BEGINS TO EXIT THE AREA. THIS WILL RESULT IN
ANOTHER 1-2 INCHES OF SNOW TONIGHT. STORM TOTAL SNOW FOR THIS EVENT
IS STILL ON TRACK WITH 2-4 INCHES NORTH OF THE TENNESSEE RIVER AND
4-6 INCHES SOUTH OF THE TENNESSEE RIVER. THE SNOW WILL BEGIN TO TAPER
OFF EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ANOTHER WEAK LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE THROUGH
THE AREA LATE THURSDAY AND MAY RESULT IN A FEW FLURRIES.
WIND CHILLS VALUES THURSDAY NIGHT AND FRIDAY MORNING WILL BE IN THE
SINGLE DIGITS TO LOWER TEENS.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY AS A COLD FRONT
MOVES ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NEEDED THROUGH TONIGHT. TIMELY AND ACCURATE REPORTS OF WINTER
WEATHER IS APPRECIATED.

In the hours before

Local storm report, Feb 25, 3:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
334 PM CST WED FEB 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HEAVY SNOW       5 S GOOD HOPE           34.04N 86.86W
02/25/2015  M0.0 INCH        CULLMAN            AL   TRAINED SPOTTER

            6.5 INCHES OF SNOW ACCUMULATION IN LORETTO.

&&

DDIXON
Local storm report, Feb 25, 3:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
339 PM CST WED FEB 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HEAVY SNOW       2 SW PRICEVILLE         34.50N 86.91W
02/25/2015  M0.0 INCH        MORGAN             AL   COCORAHS

            1.3 INCHES OF SNOW ACCUMULATION IN 60-MIN PERIOD ENDING
            AT TIME OF REPORT.

&&

DDIXON
Local storm report, Feb 25, 3:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
348 PM CST WED FEB 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HEAVY SNOW       HULACO                  34.31N 86.60W
02/25/2015  M0.0 INCH        MORGAN             AL   TRAINED SPOTTER

            4 INCHES OF SNOW ACCUMULATION.

&&

DDIXON
Local storm report, Feb 25, 3:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
349 PM CST WED FEB 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY SNOW       DOUGLAS                 34.17N 86.32W
02/25/2015  M0.0 INCH        MARSHALL           AL   LAW ENFORCEMENT

            3.5 INCHES OF SNOW ACCUMULATION IN ONE HOUR PERIOD ENDING
            AT TIME OF REPORT.

&&

DDIXON
Local storm report, Feb 25, 3:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
351 PM CST WED FEB 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY SNOW       3 N FARLEY              34.64N 86.55W
02/25/2015  M0.0 INCH        MADISON            AL   NWS EMPLOYEE

            1.2 INCHES OF SNOW ACCUMULATION IN ONE HOUR PERIOD ENDING
            AT TIME OF REPORT.

&&

DDIXON
Local storm report, Feb 25, 3:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
359 PM CST WED FEB 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HEAVY SNOW       MADISON                 34.70N 86.75W
02/25/2015  M0.0 INCH        MADISON            AL   ASOS

            OBSERVER AT HSV REPORTS 1.6 INCH SNOWFALL ACCUMULATION IN
            ONE-HOUR PERIOD ENDING AT TIME OF REPORT.

&&

DDIXON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Franklin

When
February 25, 4:00 PM CST to February 26, 7:00 AM CST
Where
Franklin forecast zone
Reported by
Emergency Manager
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Heavy snow occurred with amounts ranging from four inches at Sewanee, Tennessee to five inches at Winchester, Tennessee.

Winter Storm, Lincoln

When
February 25, 4:00 PM CST to February 26, 1:00 AM CST
Where
Lincoln forecast zone
Reported by
Emergency Manager
Coordinates
35.141, -86.589 (the zone’s center; the record gives no point)

Heavy snow occurred with amounts ranging from around five inches in Taft and Fayetteville, Tennessee, to six inches at the Park City, Tennessee community in southern Lincoln county, Tennessee.

Winter Storm, Moore

When
February 25, 4:00 PM CST to February 26, 1:00 AM CST
Where
Moore forecast zone
Reported by
Emergency Manager
Coordinates
35.285, -86.359 (the zone’s center; the record gives no point)

Heavy snow occurred with four inches of snow reported at Lynchburg, Tennessee.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563655, 563661, 563670.